Delaware, 2012

Hail and Damaging Wind in Delaware, July 8, 2012

July 8, 2012 · NWS PHI · 2 events in 1 county or zone

A slowly southward sagging cold front triggered scattered strong thunderstorms as well as an isolated severe thunderstorms across southern Sussex County during the evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slowly southward sagging cold front triggered scattered strong thunderstorms as well as an isolated severe thunderstorms across southern Sussex County during the evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 8, 5:20 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 8, 5:20 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
620 PM EDT SUN JUL 8 2012

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH TONIGHT...BECOMING
NEARLY STATIONARY JUST SOUTH OF THE REGION ON MONDAY. SEVERAL WEAK
SYSTEMS ARE EXPECTED TO MOVE ALONG THIS BOUNDARY THROUGH A GOOD
PART OF THE WEEK BEFORE DISSIPATING. MEANWHILE, HIGH PRESSURE WILL
BUILD ACROSS THE UPPER GREAT LAKES AND NEW ENGLAND INTO NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN
CANCELED. THE TSTM ACTIVITY ACROSS MD WILL MOVE SE AND MISS OUR
DELMARVA ZONES. A FEW STRAY SHOWERS MAY AFFECT SRN DELAWARE OR THE
ERN SHORE AREA...SO POPS WERE REDUCED...BUT KEPT ABOVE 15 PCT FOR
THOSE AREAS.

A SURFACE ANALYSIS SHOWS THE COLD FRONT HAS BECOME QUASI-STATIONARY
AND IS CURRENTLY DRAPED ACROSS NORTHERN VIRGINIA, MARYLAND AND
SOUTHERN DELAWARE. A SECOND COLD FRONT IS MOVING SOUTHWARD FROM
THE NEW YORK/PENNSYLVANIA STATE LINE.

IT WILL REMAIN MAINLY CLR ACROSS THE NORTH AND MOSTLY CLOUDY OVER
THE CENTRAL AND SRN AREAS THIS EVENING. TEMPERATURES/DEW POINTS
HAVE NOT CHANGED MUCH SINCE THE PREVIOUS FCST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
THE BOUNDARY TO OUR SOUTH MOVES LITTLE THROUGH MONDAY AS A WAVE
OF LOW PRESSURE DEVELOPS ALONG IT. THE WAVE WILL TRACK TO THE EAST
AND KEEP THE WEATHER A BIT UNSETTLED IN OUR REGION, ESPECIALLY
ACROSS OUR SOUTHERN AREAS. NORTHERN AREAS WILL REMAIN DRY THROUGH
MONDAY.

WITH COOLER AIR PUSHING DOWN FROM THE NORTH WE SHOULD HAVE A MUCH
MORE COMFORTABLE DAY ACROSS OUR AREA. HIGH TEMPERATURES WILL RISE
INTO THE 80S BUT WHAT WILL REALLY MAKE IT FEEL NICER WILL BE THE
FACT THAT DEWPOINTS WILL BE ON AVERAGE 10 DEGREES COOLER.

EVEN THOUGH IT WILL BE CLOUDY MOST OF THE DAY, THE WEEK IS GETTING
OFF TO A MUCH BETTER START.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE OVER THE WESTERN STATES IN THE MID-LEVELS OF THE
ATMOSPHERE WILL KEEP THE JET STREAM OVER THE EASTERN U.S. JUST TO OUR
SOUTH...AT LEAST THROUGH MID-WEEK.  PRECIPITATION ASSOCIATED WITH
ANY WAVES OF LOW PRESSURE THAT DEVELOP ALONG THIS FRONT COULD SPILL
NORTH OVER THE DELMARVA, BUT THE BULK OF ANY SUCH ACTION IS EXPECTED
TO STAY SOUTH. HOWEVER...TOWARD THE END OF THE WEEK...A SQUEEZE PLAY
BETWEEN LOW PRESSURE OVER THE MID SECTION OF THE COUNTRY AND A
RETROGRADING HIGH PRESSURE SYSTEM OVER THE ATLANTIC COULD PUSH THE
BOUNDARY BACK NORTH OVER THE SOUTHERN PORTIONS OF THE CWA. HOW FAR
NORTH THIS BOUNDARY MOVES IS YET TO BE SEEN. CONSEQUENTLY...NO
DRASTIC CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE
FORECAST WITH THIS PACKAGE. A BLEND OF MAV/MET GUIDANCE WAS USED
FOLLOWED BY HPC GUIDANCE. NO RETURN TO EXTREME HEAT IS SEEN THROUGH
THE FORECAST PERIOD.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

MAINLY VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF
PERIOD. A QUASI-STATIONARY FRONT LIES ACROSS SOUTHERN DELAWARE WITH
CONVECTION DEVELOPING TO THE WEST ALONG THE BOUNDARY. THE
CONVECTION WILL STAY SOUTH OF THE TAF SITES AND WE HAVE NOT INCLUDED
ANY THUNDER IN THE TAFS AT THIS TIME.

WINDS ARE DIFFICULT TO PIN DOWN AS THE FLOW AT AND JUST ABOVE THE
SURFACE IS RELATIVELY WEAK. THERE APPEARS TO BE MORE OF WESTERLY
COMPONENT ALOFT THROUGH THIS EVENING AND FOR THE MOST PART THAT IS
TRANSLATING TO WEST NORTHEAST WINDS AT THE SURFACE. A SEA BREEZE
ALONG THE COAST HAS EASTERLY WINDS AT KACY. OVERNIGHT THE FLOW ALOFT
BECOMES MORE EASTERLY AND WINDS AT THE SURFACE SHOULD FOLLOW SUIT.
ALTHOUGH MANY PLACES WILL BE COME LIGHT AND VARIABLE OVERNIGHT WHERE
THERE IS WIND IT SHOULD BE OUT OF THE EAST OR NORTHEAST. ON MONDAY
THE WINDS SHOULD REMAIN OUT OF THE EAST OR NORTHEAST BEFORE TURNING
MORE TO THE SOUTHEAST LATE IN THE DAY.

PLENTY OF LOW-LEVEL MOISTURE REMAINS ACROSS OUR SOUTHERN AREAS AND
THERE REMAINS THE CHANCE FOR SOME MVFR CONDITIONS TO DEVELOP, MAINLY
AT KMIV. CONFIDENCE IS MODERATE THAT ANY FOG WILL DEVELOP BEFORE THE
DRIER AIR PUSHES DOWN FROM THE NORTH OVERNIGHT. MOST AREAS WILL ONLY
SEE SOME STRATUS AROUND 5000FT THROUGH THE EVENING AND AGAIN ON
MONDAY.

OUTLOOK...
MONDAY NIGHT THROUGH FRIDAY...MAINLY VFR CONDITIONS EXPECTED.
HOWEVER...SHOWERS AND THUNDERSTORMS ARE POSSIBLE THAT WOULD
PRODUCE LOCAL SUB- VFR CONDITIONS. THEY ALSO COULD GENERATE SOME
MORNING FOG. CHANCES OF THIS GENERALLY INCREASES AS ONE MOVES
SOUTH ACROSS THE TAF SITES. CONFIDENCE IS AVERAGE.

&&

.MARINE...
SUB-ADVISORY CONDITIONS ARE EXPECTED THROUGH MONDAY AS THE
QUASI-STATIONARY FRONT REMAINS JUST TO THE SOUTH OF THE AREA. SEAS
WILL REMAIN AROUND 1 FOOT ON THE DELAWARE BAY AND 2 TO 3 FEET ON THE
OCEAN. WINDS WILL REMAIN OUT OF THE NORTH OR NORTHEAST BEFORE
TURNING MORE EASTERLY ON MONDAY. A FEW GUSTS AROUND 20 KNOTS ARE
POSSIBLE DURING THE DAY ON MONDAY ON THE OCEAN.

LOW PRESSURE DEVELOPS ON THE BOUNDARY SOUTH OF OUR AREA AND TRACKS
TO THE EAST. THIS MAY CAUSE SEAS TO RISE CLOSER TO 4 FEET,
ESPECIALLY ACROSS OUR SOUTHERN WATERS.

OUTLOOK... SUB-ADVISORY CONDITIONS ARE EXPECTED THROUGH THE
PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MIKETTA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MIKETTA
AVIATION...MEOLA
MARINE...MEOLA
Hazardous weather outlook, Jul 8, 5:15 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
615 PM EDT SUN JUL 8 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-092215-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
615 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-092215-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
615 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 5:16 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
616 PM EDT SUN JUL 8 2012

MDZ019-082315-
TALBOT MD-
616 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT TALBOT COUNTY...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF EASTON...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR TILGHMAN ISLAND AROUND 630 PM...
OXFORD AROUND 645 PM...TRAPPE AND HAMBLETON AROUND 700 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3857 7605 3861 7608 3860 7611 3867 7618
      3866 7620 3872 7626 3870 7628 3872 7631
      3868 7631 3866 7634 3874 7635 3877 7640
      3878 7637 3875 7635 3882 7631 3864 7596
      3860 7598 3857 7603

HAYES
Special weather statement, Jul 8, 6:33 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
733 PM EDT SUN JUL 8 2012

DEZ003-004-MDZ019-090030-
DELAWARE BEACHES DE-INLAND SUSSEX DE-TALBOT MD-
733 PM EDT SUN JUL 8 2012

...STRONG THUNDERSTORMS WILL AFFECT SUSSEX AND TALBOT COUNTIES...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST
OF EASTON TO 20 MILES SOUTHWEST OF SALISBURY...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR DELMAR...BETHEL AROUND 815 PM AND
DELMAR AROUND 830 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3845 7569 3848 7570 3863 7572 3868 7594
      3853 7507 3844 7509

HAYES
Special weather statement, Jul 8, 7:30 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT SUN JUL 8 2012

DEZ003-004-090130-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
830 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF GEORGETOWN...MOVING SOUTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR LAUREL...BETHEL AROUND 845
PM...SYCAMORE...DELMAR AROUND 900 PM...GUMBORO...DAGSBORO AROUND 915
PM...SELBYVILLE AND FRANKFORD AROUND 930 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LAT...LON 3845 7559 3851 7571 3874 7571 3856 7504
      3851 7504 3844 7509

HAYES

The radar

The Dover AFB radar (KDOX), 30 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sussex

When
July 8, 7:47 PM EST
Where
Sussex County, Millsboro
Measured
0.75 in hail
Reported by
Public
Coordinates
38.580, -75.300

A thunderstorm dropped penny size hail in Millsboro.

Thunderstorm Wind, Sussex

When
July 8, 7:58 PM EST
Where
Sussex County, Laurel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.550, -75.570

A severe thunderstorm knocked down a couple of trees in Laurel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403171, 403170.